Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Weight gain

01/07/2005

Question:

I`m a myasthenia gravis patient taking mestinon. I was diagnosed with the disease in 1996 and still having problems, I have hypothyroid disease and I had open heart surgery to remove a thymus in 1997. I have gained to much weight and I`m really ready to get over these diseases and lose my weight, I don`t want to find diet pills, but I need help. Thanks for your website it truly blessed me.

Answer:

Weight loss in myasthenia gravis is often difficult. Myasthenics are often on prednisone, which predisposes toward weight gain and increased appetite. Hypothyroidism often makes weight loss difficult, too. A good weight loss regimen involves both exercise and dietary change. Exercising with myasthenia is often difficult, due to fatigue. Graded exercise (increasing from low levels moderate levels gradually) hopefully can be achieved. Dietary changes should also be gradual. Calorie counting and gradual decreases of total daily calories are effective strategies. Sometimes a dietician or nutrition specialist can help come up with an effective plan of attack. But be gradual. Rapid changes are not good for our bodies, and make weight loss difficult to keep off. Discuss with your physician and make sure you can maximize your thyroid status, limit medications that cause weight gain without compromising your myasthenia, and change your exercise and diet habits. Good luck. As for diet pills, I am not a big fan. There are often risks with the medications, especially in the context of myasthenia.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati